Funnel Cloud, Hamilton
- When
- August 12, 2:00 PM CST
- Where
- Hamilton County, 3.43 mi NE of Highview
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.510, -93.860
Local fire department reported a brief funnel cloud south of Woolstock.
While conditions were not ripe for widespread thunderstorm activity with lackluster forcing and other support, conditions were in place for the potential of a few funnel clouds. Namely, low level 0-3 km CAPE values were around 100 J/kg, lifted condensation levels were around 500 m, and at least weak surface vorticity were present.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
While conditions were not ripe for widespread thunderstorm activity with lackluster forcing and other support, conditions were in place for the potential of a few funnel clouds. Namely, low level 0-3 km CAPE values were around 100 J/kg, lifted condensation levels were around 500 m, and at least weak surface vorticity were present. By the end of the day, only one funnel cloud report was received between Woolstock and Webster City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 12, 11:29 AM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1229 PM CDT Mon Aug 12 2019 .UPDATE... Issued at 604 AM CDT Mon Aug 12 2019 With the storms moving through early this morning and expected to be largely out of the area by late this morning if not sooner for some areas, this seems to give credence to an idea that the warm front and boundary layer may have sufficient time to recover today for another round of storms this afternoon. Looking at GOES-East clean IR imagery, can already see clearing back over central Nebraska. Extrapolating, it would seem at least breaks of sunshine if not more would be possible over western Iowa by late morning and most of the forecast area by early this afternoon. This would allow for moderate to perhaps strong instability to develop in the warm sector. Two key features will be the track of the MCV currently near Norfolk, NE and the surface warm front. The surface warm front placement will be key with an attendant tornado risk given earlier idea of veering and increasing winds with height along with higher deep layer shear supporting a large hail risk. The MCV may help to enhance winds, per recent HRRR runs showing 40 to 50 knot gusts. Will have to monitor observations through the day to see how the boundary layer recovers. As this morning's convection blows through, CAMs along with global models will hopefully begin to better represent the background environment and thus the possible solutions for today. && .DISCUSSION.../Today through Sunday/ Issued at 243 AM CDT Mon Aug 12 2019 Areas of patchy locally dense fog are mainly confined to northern Iowa in the wee hours of the morning per surface observations and fused fog aviation probabilities. Otherwise, attention is on the well advertised thunderstorm complex with numerous deep cores/overshooting tops over Nebraska and northern Kansas that is progressing towards Iowa this morning as viewed on GOES-East clean IR imagery. Regional radar shows quite the bowing segment/MCS over this area with likely a developing mesoscale convective vortex (MCV) north of Hastings. Convective allowing models (CAMs) have initial errors being about 2 to 3 hours too slow and not quite far enough south. That said, CAMs and global models maintain a line/broken line of thunderstorm into our area early this morning. There are several possible scenarios that could evolve as outlined below. Scenario 1 -- The first is the possible development of a new area of storms on the southern side of the ongoing storms as mentioned in the SPC's mesoscale discussion 1713. This would bring the better chances for strong wind gusts to southern Iowa including perhaps a few severe wind gusts. If this were to occur, it would likely push the effective warm front south of the state and likely limit any afternoon convection. Scenario 2 -- This scenario is what is currently viewed in many of the CAMs with this first wave of storms having overall weaker convection and tracking more over central and northern Iowa. Watching the regional radar loop, the apex of the bowing line is trending northeastward so this is certainly possible. Main concern would be lingering strong wind gusts, likely subsevere in the 25 to 35 knot range. HRRR wind gusts does advertise near severe winds along the MCV track so will be keeping an eye on this as well if this scenarios is realized. This scenario would allow the effective warm front to be over our forecast area this afternoon. The question will be if this occurs, how much will the boundary layer recover into peak heating this afternoon. Forecast soundings in this scenario would have sufficient instability along with deep layer shear for storm organization. Wind profiles are veering along with increasing speed shear with 0-3km storm relative helicity over 300 m2/s2 so a tornado threat, especially in the vicinity of the warm front, is possible. Scenario 3 -- Similar to scenario 2, but the boundary layer never fully recovers so storms do not form or are isolated later today with the most storm coverage this morning. Any of these scenarios currently seem plausible looking at the various pieces of observational and model data. The other concern today will be locally heavy rainfall and this too depends on the previously mentioned scenarios. 00z KOAX RAOB had a precipitable water (PW) value of 1.65 inches, which lines up well with model PW values. Warm air advection has been spreading over the area and expect PW values in the 2 to 2.3 inch range as the thunderstorms arrive over Iowa this morning. Deep warm cloud depths and saturation will allow for efficient rain processes. Models seem to be honing in on an area of heavy rainfall -- likely along the MCV track -- especially if scenario 2 or 3 is correct. Consensus of various global, mesoscale, and ensemble models suggests that the higher rain totals will likely be between I-80 and Highway 20. This is largely consistent with the location of higher QPF from the inherited forecast. Amounts along the MCV track could be between 2 to 4 inches, which is shown in the global models (NAM, GFS, CMC, ECMWF) and high resolution models (WRF cores, especially NMM, RAP, and HRRR). Locally higher amounts are possible given recent runs of the HRRR and WRF-NMM along with HREF localized probability matched mean. While this forecast does increase amounts in the aforementioned area, it is not necessarily to the degree shown in the models given inherent uncertainty in exact convective precipitation placement. If scenario 1 is correct, then this placement of heavier rainfall will likely be too far north. While flash flood guidance at 1 and 3 hours are ~1.6 and ~2.0 inches, recent dry conditions with 14 day deficits of half to 1 inch over a large portion of central Iowa and mature agricultural crops should preclude widespread flash flooding. However, depending on where these rain totals fall, this could lead to localized urban flooding, perhaps even for part of the morning rush hour. The convection over the Plains that will reach Iowa today is causing the ridging to deamplify with more northwesterly flow into the middle part of this week. In this northwest flow, a strong shortwave for this time of year will move out of southern Saskatchewan and dive toward the Great Lakes. A majority of the Q-vector convergence will stay northeast of our forecast area with large scale subsidence more common over our area. Thus, expect few if any showers or storms over our far northeast Tuesday afternoon or evening. A zone of high pressure will follow behind this shortwave fostering plenty of sunshine and seasonal temperatures Wednesday into Thursday. Thursday morning temperatures will be a treat for those weary of the recent high heat and humidity with lows mainly in the middle and upper 50s. During the middle part of this week, an upper level low pressure will descend over the Pacific Northwest with the ridge building poleward over the Rockies. As the high departs our area Thursday, a warm front will approach our region and should be accompanied by the next opportunity for thunderstorms Thursday night into Friday. The ridge axis along with warmer conditions will arrive over the region late this week into this upcoming weekend. CIPS analogs show a signal for above normal temperatures of a few degrees by late in the week as well. With the flow eventually becoming from the southwest, this may allow for additional thunderstorm chances into next weekend. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1229 PM CDT Mon Aug 12 2019 MVFR to local IFR cigs are across northern IA this afternoon and may persist into the overnight. Scattered showers and possibly a few thunderstorms may occur over the east near KALO/KOTM this afternoon before the precipitation exits the area. Areas of fog and lowering stratus is possible over northern Iowa tonight before diminishing on Tuesday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Ansorge DISCUSSION...Ansorge AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 304 AM CDT Mon Aug 12 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-130815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 304 AM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a risk for severe weather today, especially over the southern two-thirds of the state. The main threats will be strong wind gusts and locally heavy rainfall this morning. If additional storms develop later today, isolated tornadoes could be possible along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm chances may return to the area later in the week with any threat of severe weather better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over the next day or so. Ansorge
The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 funnel cloud. Local standard time, as filed.
Local fire department reported a brief funnel cloud south of Woolstock.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846054.